MAUDE Adverse Event Report: HOLOGIC INCORPORATED PANTHER FUSION SARS-COV-2 ASSAY PPR SOLUTION; IN VITRO DIAGNOSTIC

HOLOGIC INCORPORATED PANTHER FUSION SARS-COV-2 ASSAY PPR SOLUTION; IN VITRO DIAGNOSTIC
Model Number 9120900000
Medical Device Problem Code Imprecise or Erratic Results (4059)
Health Effect - Clinical Codes Viral Infection (2248); Insufficient Information (4580)
Date of Event 08/23/2021
Type of Reportable Event Malfunction
Event or Problem Description
Initial report: (b)(6) health authority notified hologic on 9/14/2021, about an mdpr concerning a contamination issue found on (b)(6) 2021 where 10 blanks came up positive when using a sars-cov-2 assay on the panther fusion instrument.It was determined that 263 samples were potentially affected, with ultimately 214 having discrepant results upon repeat.The 214 sample results were amended.On (b)(6) 2021, customer reported to hologic getting an increase in the positivity rate of their panther fusion sars-cov-2 assay worklists.After troubleshooting, the customer determined that worklists run between (b)(6) 2021 had a large number of suspected false positives for sars-cov-2.The customer retested specimens with a comparator in-house assay as well as alternate ivd approved assay, and 206/255 suspect specimens did not repeat positive.On (b)(6) 2021, hologic field service returned environmental swabs from the customer laboratory surfaces.Hologic tested these swabs using the panther fusion sars-cov-2 assay and found low levels of contamination at two sites (top of the panther fusion instrument and in front of the panther instrument).In addition, on (b)(6) 2021, while at customer site, a hologic field service engineer noticed abnormal splashing of dried fluid in the panther instrument during an inspection.A swab specimen was collected and run on the customer instrument (currently experiencing intermittent false positive results).The specimen generated a positive result for sars-cov-2.Contaminated surfaces were subsequently cleaned with bleach solution, and potentially leaking parts were replaced.The risk associated with this complaint is false positive sars-cov-2 results due to cross-contamination.The root cause of this contamination is pending investigation.The patient impact of a false positive result could be a delay in correct diagnosis and initiation of appropriate treatment.Risks to patient could include an unrequired self-isolation and quarantine/monitoring of household or other close contacts.Patient isolation with other positive patients may lead to exposure to the sars-cov-2 virus and unnecessary prescriptions of a treatment or therapy.The risk of false positive sars-cov-2 results is considered serious.The probability of occurrence of harm due to this is issue is considered remote, which is justified by the following: 1.The customer reviewed affected results, including retesting positives from the affected worklists.The customer amended results where appropriate.Broadly, incidence and positivity rate of sars-cov-2 results are scrutinized as a metric for pandemic reporting.2.The panther fusion sars-cov-2 assay package insert limitations state: use of this assay is limited to personnel who are trained in the procedure.Failure to follow these instructions may result in erroneous results.3.The panther fusion sars-cov-2 assay package insert limitations state: reliable results are dependent on adequate specimen collection, transport, storage, and processing.4.The panther fusion sars-cov-2 assay package insert limitations state: avoid cross-contamination during the specimen handling steps.Specimens can contain extremely high levels of virus or other organisms.Ensure that specimen containers do not come in contact with one another, and discard used materials without passing them over any open containers.Change gloves if they come in contact with specimens.5.Patient management is expected to consider all clinical factors, and the phenomenon of false positives is well known across in vitro diagnostics.
 
Additional Manufacturer Narrative
The issue for this case is likely instrument failure or operator error.The instrument is scheduled to ship to hologic for further investigation.However, hologic was advised by the fda that since the test results were reported incorrectly, regardless of the cause of the incorrect results, fda consider the whole test system malfunction, which is the panther fusion sars-cov-2 test system (which includes many different components), therefore, it should be reported under the eua authorized procode, which is qjr.Updated information to align changes made from procode lsl to qjr: - brand name: from panther fusion instrument to panther fusion sars-cov-2 assay ppr solution.- catalog # from 902615 to prd-06391.- updated the eua authorized procode: from lsl to qjr, updated unique identifier (udi) #: (b)(4).Deleted pma/510(k) - k111409.Added false positive results ((b)(4) for medical device problem code.
 
Event or Problem Description
Supplemental report: fda requested for hologic to provide a supplementary report with the corrected procode information for mdr # 2024800-2021-00009.Original report was coded against procode lsl, which is used for dna reagents, neisseria.The mdr reported relates to nucleic acid-based in vitro diagnostic devices for the detection of 2019-novel coronavirus (2019-ncov) and/or diagnosis of 2019-ncov infection in human clinical specimens, the procode should be updated to qjr.
 
Event or Problem Description
Final report: see section h10.
 
Additional Manufacturer Narrative
Customer reported an increase in the positivity rate of their panther fusion sars-cov-2 assay runs.The customer determined that runs between (b)(6) 2021 and (b)(6) 2021 had a large number of suspected false sars-cov-2 positive results.The customer retested specimens with a comparator in-house assay as well as alternate ivd approved assay.Based on the customer's medical device problem report that was reported to health canada and provided to hologic on (b)(6) 2021, the number of suspected specimens were 214/255 that did not repeat as positives.On (b)(6) 2021, hologic was informed by the customer that 3 of 214 potential false positive results were for in-hospital patients, that were transferred to covid units because of the results.There is no indication that any of the 3 patients contracted covid-19.1 of the 3 patients died due to non-covid-19 related causes.Customer did not share additional details due to privacy.After further review of logs and investigation, it was determined that 3 worklists were impacted.However, the customer declined to provide the information on the person that died due to non-covid-19 related causes; thus, the worklist for that patient sample could not be identified.The affected panther instrument was returned to hologic.The instrument was tested and all the results were as expected.Although a definitive root cause could not be determined, as various factors could have contributed to this issue, it was determined that potential root causes could be related to "people" due to potential sample handling, and "environment" due to positive contamination from contaminated surfaces such as top of the panther and the floor.As a corrective action and resolution of contamination, extensive lab and instrument cleaning were performed by field application specialist and field service engineer.New reagents, controls, and negative panels were run.All results were as expected.Correction: 2024800-2021-00009 (worklist (b)(4)) was originally reported as an adverse event.However, after further investigation, the issue has been determined as a malfunction event because there was no indication that hologic's assay or instrument led to incorrect results.Hologic will report 2 additional malfunction report for each of the worklists below: 2024800-2022-00042 / worklist (b)(4); 2024800-2022-00043 / worklist (b)(4).

Brand Name
PANTHER FUSION SARS-COV-2 ASSAY PPR SOLUTION
Common Device Name
IN VITRO DIAGNOSTIC
Manufacturer (Section D)
HOLOGIC INCORPORATED
10210 genetic center drive
san diego CA 92121
Manufacturer (Section G)
HOLOGIC INCORPORATED
10210 genetic center drive
san diego CA 92121
Manufacturer Contact
abel saluta
10210 genetic center drive
san diego, CA 92121
8584108506
MDR Report Key12610333
Report Number2024800-2021-00009
Device Sequence Number1440694
Product Code QJR
UDI-Device Identifier15420045504141
UDI-Public15420045504141
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K111409
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/01/2022
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Model Number9120900000
Device Catalogue NumberPRD-06391
Device Lot Number293375
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date10/11/2021
Supplement Report FDA Received Date10/13/2021
03/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown